Michigan, 2012

Hail in Michigan, March 15, 2012

March 15, 2012 · NWS IWX · 5 events in 3 counties and zones

A warm front was located across portions of northern Indiana. Elevated instability and steep lapse rates allowed for the development of several thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across portions of northern Indiana. Elevated instability and steep lapse rates allowed for the development of several thunderstorms. Several hail reports were received, mainly less than three quarters of an inch in diameter. One isolated report of one inch diameter hail was received with a stronger thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 15, 12:54 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 15, 12:54 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 AM EDT THU MAR 15 2012

.AVIATION...
06Z TAFS...ELEVATED THUNDERSTORMS HAVE BEEN ON THE INCREASE OVER
THE PAST FEW HOURS AT THE NOSE OF STRONG LOW LEVEL THEATE
ADVECTION. THIS AXIS OF FORCING HAS ORIENTED ITSELF ROUGHLY ALONG
AND EAST OF A KAZO TO KFWA LINE. WOULD SUSPECT THAT GREATER
CONVECTIVE COVERAGE WILL STAY EAST OF KFWA/KSBN THROUGH THE
REMAINDER OF THE OVERNIGHT HOURS...BUT STILL A CONCERN OF AN
ISOLATED THUNDERSTORM AFFECTING THE TERMINALS OVERNIGHT AS A WEAK
SHORT WAVE ACROSS NORTHERN ILLINOIS TRACKS INTO NORTHERN INDIANA.
PROBABILITY OF ANY TERMINAL RECEIVING TSRA IS QUITE LOW AND WILL
CONTINUE WITH CB MENTION AT THIS TIME AND MONITOR TRENDS. OTHER
CONCERN OVERNIGHT WILL BE INCREASING STRATUS/FOG POTENTIAL. STILL
FEEL THAT MORE OF A STRATUS SETUP WILL BE FAVORED BUT CONFIDENCE
REMAINS LOW ENOUGH TO KEEP CONDITIONS MVFR AT THIS TIME.
STRATUS/FOG SHOULD MIX OUT BY MID MORNING WITH GENERALLY VFR
CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE PERIOD. GUSTY
SOUTHWEST WINDS TO 10 TO 20 KNOTS EXPECTED DURING THE DAY AHEAD OF
THE FRONT. ISOLATED THUNDER POSSIBLE DURING THE AFTERNOON...BUT
LACK OF STRONG FORCING PRECLUDES TAF MENTION.

&&

SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/

MAIN FOCUS WILL BE ON CONVECTIVE CHANCES THROUGH THE PERIOD AS WELL
AS CONTINUATION OF UNSEASONABLE WARM TEMPERATURES.

AS EXPECTED...TEMPERATURES HAVE SOARED WELL INTO THE 70S THIS
AFTERNOON WITH INCREASING LL FLOW AND STRONG MIXING. ELEVATED MIXED
LAYER IS KEEPING CLOUDS AT BAY FOR THE TIME BEING ACROSS MUCH OF THE
REGION. AS WE PROGRESS INTO THIS EVENING...THIS WILL CHANGE AS NOSE
OF LL THETA E SURGE AND INCREASING ISENTROPIC LIFT MOVES ACROSS
INDIANA INTO OHIO. LOCAL WRF MOST AGGRESSIVE WITH THIS FEATURE
FORCING CONVECTION TO INITIATE BY LATE AFTERNOON TO OUR WEST AND
SWINGING IT THROUGH THE AREA THROUGH MIDNIGHT. NAM KEEP ACTIVITY
SUPPRESSED FURTHER SOUTH. MIDDLE ROAD MODELS (HRRR/4KM SPC WRF) ALSO
FOCUS BULK OF CONVECTION ACROSS CNTRL/SOUTHERN INDIANA WITH
ISOL/WIDELY SCT CONVECTION INTO PORTIONS OF NORTHERN INDIANA. VIS
SAT SHOWS EXPANDING CU FIELD ACROSS CENTRAL ILLINOIS WHERE SFC
DEWPTS WERE NOW IN THE LOWER 60S. AT 18Z...ISOLATED SHOWERS WERE
NOTED SOUTHWEST OF ST LOUIS...WITH A FEW LIGHTNING STRIKES SHOWING
UP IN THE BOOTHILL OF MISSOURI...WHICH 14-15ZZ HRRR AND 12Z 4KM SPC
WRF PLACED PERFECTLY...WITH NAM SHOWING NO DEVELOPMENT. THE
LIGHTNING STRIKES WERE NOTED ON NOSE OF MID 60 DEWPTS. AM INCLINED
TO LEAN TOWARDS THESE MODELS AND THEIR TRENDS...WHICH BLEND NICELY
WITH INHERITED GRIDS. SPC HAS CONFINED SLGT RISK FURTHER SOUTH INTO
SOUTHERN ILLINOIS AND SW INDIANA. WILL NEED TO MONITOR CONVECTIVE
DEVELOPMENT INTO THIS EVENING WITH RISK OF STRONG STORMS IN PLACE.
WITH THE INCREASE IN LL MSTR...GRIDS NEEDED TO BE PATCHED UP TO
INCREASE OVERNIGHT LOWS CLOSER TO 60...AS WELL AS SUBSEQUENT
INCREASING IN DEWPTS. FOG POTENTIAL STILL LOOMS LATER TONIGHT AS
WEAK BOUNDARY SLIDES SOUTH TOWARDS THE AREA. HOWEVER...WITH
POTENTIAL OF EVENING CONVECTION AND CHANCES IT COULD MESS UP LL
PROFILES...WILL NOT MAKE ANY CHANGES IN REGARDS TO PREV INSERTION OF
FOG.

BOUNDARY WILL STALL OUT ACROSS THE AREA THURSDAY INTO THURSDAY
EVENING PUSHING SOUTHWARD. THIS WILL CAUSE NUMEROUS ISSUES WITH THE
FORECAST WITH POTENTIAL FOR WIDESPREAD CLOUD COVER...POSSIBLY FOG
AND CHANCES FOR SHOWERS AND STORMS. BROADBRUSHED APPROACH BEST
OPTION AT THIS POINT WITH DECREASE IN POPS IN NW AREAS BY THURS NGT
AS DRIER AIR TRIES TO FILTER IN. CAN'T REALLY ADD MUCH DETAIL TO
GRIDS AT THIS POINT WITH SEVERAL SCENARIOS POSSIBLE. UNSEASONABLY
WARM TEMPS WILL STILL BE IN STORE WITH HIGHS INTO THE 70S.

&&

LONG TERM...

FEW CHANGES TO LONG TERM GRIDS WITH CRALLBLEND INIT IN BALLPARK.
UNSEASONABLY WARM PATTERN CONTINUES THROUGH THE PERIOD WITH DEEP
TROUGH DEVELOPING IN THE WEST AND STAUNCH RIDGE FOR LATE MARCH
DEVELOPING OVER THE MIDWEST. MEDIUM RANGE MODELS HAVE DIFFERENCES IN
THE DETAILS AS EXPECTED WITH NUMEROUS SHORT WAVES AND ABUNDANT
MOISTURE. PWATS STILL EXPECTED ABOVE AN INCH THROUGH THE PERIOD WITH
SURFACE DEWPOINTS IN THE 50S AND POOLING INTO 60S AT TIMES. THIS
WILL SET STAGE FOR PERIODS OF SHOWERS AND THUNDERSTORMS DEPENDENT ON
TIMING OF EACH WAVE. SHEAR PROFILES REMAIN WEAK WHILE MUCAPES ABOVE
2000 J/KG AT TIMES SO ISOLATED SEVERE STORMS REMAIN A POSSIBILITY.

TEMPERATURES WILL REMAIN 20 TO 25 DEGREES ABOVE NORMAL THROUGH END
OF PERIOD...POSSIBLY HIGHER NEXT WEEK DEPENDING ON DEGREE OF CLOUD
COVER. HIGHS IN THE 80S REMAIN A POSSIBILITY IF FULL MIXING CAN BE
ACHIEVED NEXT WEEK. WITH SUCH A DEEP SYSTEM TO THE WEST FEEL MODELS
ARE TOO FAST WITH APPROACH OF TROUGH FOR MIDDLE OF NEXT WEEK AND
THUS WED WILL CONTINUE TO BE WARM. RAISED ALLBLEND INIT TEMPS
SEVERAL DEGREES IN LINE WITH DAY 5 AND 6 TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...LASHLEY
AVIATION...MARSILI
Hazardous weather outlook, Mar 14, 11:01 PM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1201 AM EDT THU MAR 15 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160415-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1201 AM EDT THU MAR 15 2012 /1101 PM CDT WED MAR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE WHICH ARE CAPABLE OF PRODUCING
SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THURSDAY AFTERNOON AND EVENING.

ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND SATURDAY. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-160415-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1201 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT. SEVERE WEATHER IS
NOT EXPECTED.

FOG MAY DEVELOP OVER SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FOG ARE EXPECTED ACROSS SOUTHERN LAKE MICHIGAN THURSDAY
AND THURSDAY NIGHT. THE FOG MAY BE DENSE ON THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. A FEW OF THE STORMS
MAY PRODUCE HAIL.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Mar 15, 12:33 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 AM EDT THU MAR 15 2012

OHZ001-002-004-005-150615-
DEFIANCE OH-FULTON OH-HENRY OH-WILLIAMS OH-
133 AM EDT THU MAR 15 2012

...STRONG THUNDERSTORM MOVING TOWARD SOUTHERN FULTON...SOUTHEASTERN
WILLIAMS...NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY COUNTIES...

AT 128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF ARCHBOLD...OR 5 MILES NORTH OF
DEFIANCE...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL AND BRIEF
TORRENTIAL DOWNPOURS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ARCHBOLD AND RIDGEVILLE CORNERS...
  PETTISVILLE AND GERALD...

LAT...LON 4159 8426 4150 8400 4128 8440 4135 8450
TIME...MOT...LOC 0531Z 227DEG 28KT 4138 8436
Special weather statement, Mar 15, 1:07 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
207 AM EDT THU MAR 15 2012

OHZ004-015-150630-
DEFIANCE OH-PAULDING OH-
207 AM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL DEFIANCE AND NORTHERN
PAULDING COUNTIES...

AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF DEFIANCE...OR 8 MILES SOUTHEAST
OF HICKSVILLE...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL AND BRIEF
TORRENTIAL RAINFALL.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DEFIANCE...
  SHERWOOD...
  THE BEND...
  NEY...
  BRUNERSBURG...

LAT...LON 4142 8443 4127 8428 4115 8469 4126 8476
TIME...MOT...LOC 0607Z 245DEG 22KT 4125 8461
Special weather statement, Mar 15, 1:22 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 AM EDT THU MAR 15 2012

OHZ001-002-004-005-015-016-024-025-150715-
ALLEN OH-DEFIANCE OH-FULTON OH-HENRY OH-PAULDING OH-PUTNAM OH-VAN
WERT OH-WILLIAMS OH-
222 AM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN ALLEN...FULTON...
EASTERN WILLIAMS...EASTERN DEFIANCE...EASTERN PAULDING...NORTHEASTERN
VAN WERT...HENRY AND PUTNAM COUNTIES...

AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS EXTENDING FROM ARCHBOLD TO 7 MILES SOUTHWEST
OF DEFIANCE TO 8 MILES WEST OF OTTOVILLE...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZED HAIL AND
BRIEF TORRENTIAL DOWNPOURS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  DELPHOS...
  WAUSEON...
  NAPOLEON...
  OTTAWA...
  SWANTON...
  BLUFFTON...

LAT...LON 4083 8459 4166 8445 4164 8387 4085 8388
TIME...MOT...LOC 0620Z 270DEG 25KT 4154 8432 4119 8439
          4092 8444
Local storm report, Mar 15, 2:23 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             OTTAWA                  41.02N  84.05W
03/15/2012  M0.25 INCH       PUTNAM             OH   TRAINED SPOTTER

&&

SKIPPER
Special weather statement, Mar 15, 2:30 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 AM EDT THU MAR 15 2012

OHZ002-005-150815-
FULTON OH-HENRY OH-
330 AM EDT THU MAR 15 2012

...STRONG THUNDERSTORMS MOVING TOWARD FULTON AND NORTHERN HENRY
COUNTIES...

AT 328 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAUSEON...MOVING NORTHEAST AT 20 MPH.
EXPECT NICKEL SIZE HAIL WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WAUSEON...
  SWANTON...
  DELTA...
  OTTOKEE...
  OAKSHADE...

LAT...LON 4147 8388 4143 8426 4152 8429 4172 8416
      4172 8415 4171 8414 4172 8414 4171 8397
      4172 8397 4172 8388 4170 8387
TIME...MOT...LOC 0728Z 247DEG 19KT 4148 8418

The radar

The Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cass

When
March 15, 3:22 AM EST to 3:23 AM EST
Where
Cass County, Edwardsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -86.080

Hail, St. Joseph

When
March 15, 4:36 AM EST to 4:37 AM EST
Where
St. Joseph County, 0.69 mi N of Three Rivers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.940, -85.630

Hail, Branch

When
March 15, 5:43 PM EST to 5:44 PM EST
Where
Branch County, 3.37 mi ENE of Girard
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.050, -84.940

Hail, Branch

When
March 15, 6:47 PM EST to 6:48 PM EST
Where
Branch County, 0.86 mi NE of Kinderhook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.810, -84.990

Hail, Branch

When
March 15, 6:49 PM EST to 6:50 PM EST
Where
Branch County, 0.52 mi W of Kinderhook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -85.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363937, 363938, 363939, 363940, 363941.